Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Includes Expert Content
BP Meds not working
avatar
KaceyKohl posted:
Taking 160 Diovan for the past two years has successfully controlled my BP until the last thirty days. My AM readying can be 130/77 and go up during the day to 165/93. My doctor added 5mg Bystolic. I have ringing in my ears, sleepless nights and mild headaches. Last night at 4AM my BP was 174/88. I'm frustrated that my doctor wants to double the Bystolic and not change to something else.
Reply
 
avatar
Byroney_WebMD_Staff responded:
Dear KaceyKohl,

If you don't trust your doctor's advice or do not care for his or her treatment plan, how about discussing it with him or her? If you're still not satisfied, then perhaps getting a second opinion would be a good idea? Blood pressure medications can be difficult to titrate to get the desired good effects, while avoiding any undesirable side effects.

It is not easy to jump from one medication to another without waiting to see if the side effects go away and if the medication helps. Sometimes figuring out which medication is right for you can be a time-consuming process.

Write back and let us know how you're doing,

Byroney
 
avatar
DUKE MEDICINE
Christopher O'Connor, MD responded:
Adverse drug reactions are well known in clinical practice. In clinical trials, adverse effects of Bystolic included headaches, fatigue, insomnia, dizziness. However, high BP may also cause these symptoms. You should discuss your symptoms and BP readings with your doctor promptly. Follow the advice of your doctor, as he/she is most familiar with your specific medical situation.
 
avatar
KaceyKohl replied to Byroney_WebMD_Staff's response:
Since my original post, my daytime BP has been more stable taking 160 Diovan and 5mg Amlodipine in the AM. Although, I feel anxious during the day from just simple things. Now occasionally in the early AM, I experience spikes to 190 with chills. My doctor has me taking 5 Amlopdine before bed. It worked for about three nights but last night around midnight I could feel my BP rising. My last reading prior to going to bed was 118/68/63. Two hours later, I could feel the pressure rising to 137/80/62 and then up to 190/90/81. I took 10mg of Alprazolam. My pressure was down to 138/81/66 within 30 minutes. I am fearful of how high it will go.

Based on internet boards about nighttime spikes in BP, I've asked my doctor to order a 24 hour urine test. I'm waiting for the results.

Appreciate your response.


Helpful Tips

Student looking for Opinions
I am a student at Brown University in Providence, RI, USA doing a project on constant blood pressure monitoring. Instead of using a blood ... More
Was this Helpful?
3 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center